Alabama, 2002

Damaging Wind in Alabama, May 9, 2002

May 9, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:28 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 9, 1:28 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
228 PM CDT THU MAY 09 2002

SURFACE ANALYSIS AT 1800 UTC SHOWS COLD FRONT NEAR A KDFI-KPAH-
KCRS. AHEAD OF THE COLD FRONT, AN OUTFLOW BOUNDARY CONTINUES TO
SLOWLY MOVE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA PRODUCING A
BAND OF SHOWERS AND THUNDERSTORMS.  HAVE HAD SOME GUSTS OF 27 TO 35
KNOTS WITH THE STORMS EARLIER THIS AFTERNOON.  ALOFT, CUT OFF LOW
MOVING ACROSS THE WESTERN PART OF THE GREAT LAKES WITH TROUGH AXIS
MOVING OVER THE EASTERN SECTIONS OF THE COUNTRY.

OK, COLD FRONT MOVES OVER THE CENTRAL SECTIONS OF THE STATE THROUGH
FRIDAY.  THIS WILL BE THE FOCUS FOR CONVECTION ACROSS THE AREA
FRIDAY.  COLD FRONT MOVES NORTHWARD FRIDAY NIGHT THROUGH SATURDAY.
SO MOIST AIRMASS TO CONTINUE AND WILL KEEP ISOLATED TO SCATTERED
CONVECTION ACROSS THE AREA THROUGH SUNDAY.

MONDAY, ANOTHER COLD FRONT SHOULD MOVE OVER THE NORTH PART OF THE
AREA MONDAY MORNING.  NOW WHETHER IT EXITS THE AREA IS KINDA TOUGH
TO HANDLE GIVEN THE TIME OF YEAR.  BUT FOR NOW WILL SEE WHAT THE
NEXT RUN BRINGS.  65

HSV 058 / 078 062 / 084 / 068 40 30 40 30
BHM 064 / 082 064 / 087 / 069 50 40 40 30
MGM 066 / 089 066 / 090 / 068 20 30 30 20

.BHM...NONE.

In the hours before

Special weather statement, May 9, 12:21 PM CST, 4 hours 4 minutes before
ALZ001>050-092030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT THU MAY 09 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT CONTINUES TO MOVE TOWARDS THE STATE FROM THE MID
MISSISSIPPI VALLEY.  A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
HAS ALREADY FORMED AHEAD OF THE FRONT...AND WILL CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING.  THE
HIGHEST PROBABILITY FOR THUNDERSTORMS WILL BE OVER NORTHERN ALABAMA
THIS AFTERNOON...AND SPREADING INTO CENTRAL ALABAMA OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT.  THE PRIMARY THREAT WILL BE FROM ISOLATED HAIL
AND STRONG WINDS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.
Local storm report, May 9, 3:19 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    TRUSSVILLE                AL   1.75 IN HAIL
05/09/02   JEFFERSON

0358 PM    MARGARET                  AL   1.75 IN HAIL
05/09/02   ST. CLAIR

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleburne

When
May 9, 4:25 PM CST
Where
Cleburne County, Hollis Xrds
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -85.633

Several trees were blown down or uprooted near Hollis Crossroads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295510.